Open Access
Translator Disclaimer
March 2011 A generalized linear mixed model for longitudinal binary data with a marginal logit link function
Michael Parzen, Souparno Ghosh, Stuart Lipsitz, Debajyoti Sinha, Garrett M. Fitzmaurice, Bani K. Mallick, Joseph G. Ibrahim
Ann. Appl. Stat. 5(1): 449-467 (March 2011). DOI: 10.1214/10-AOAS390


Longitudinal studies of a binary outcome are common in the health, social, and behavioral sciences. In general, a feature of random effects logistic regression models for longitudinal binary data is that the marginal functional form, when integrated over the distribution of the random effects, is no longer of logistic form. Recently, Wang and Louis [Biometrika 90 (2003) 765–775] proposed a random intercept model in the clustered binary data setting where the marginal model has a logistic form. An acknowledged limitation of their model is that it allows only a single random effect that varies from cluster to cluster. In this paper we propose a modification of their model to handle longitudinal data, allowing separate, but correlated, random intercepts at each measurement occasion. The proposed model allows for a flexible correlation structure among the random intercepts, where the correlations can be interpreted in terms of Kendall’s τ. For example, the marginal correlations among the repeated binary outcomes can decline with increasing time separation, while the model retains the property of having matching conditional and marginal logit link functions. Finally, the proposed method is used to analyze data from a longitudinal study designed to monitor cardiac abnormalities in children born to HIV-infected women.


Download Citation

Michael Parzen. Souparno Ghosh. Stuart Lipsitz. Debajyoti Sinha. Garrett M. Fitzmaurice. Bani K. Mallick. Joseph G. Ibrahim. "A generalized linear mixed model for longitudinal binary data with a marginal logit link function." Ann. Appl. Stat. 5 (1) 449 - 467, March 2011.


Published: March 2011
First available in Project Euclid: 21 March 2011

zbMATH: 1220.62093
MathSciNet: MR2810405
Digital Object Identifier: 10.1214/10-AOAS390

Keywords: Correlated binary data , multivariate normal distribution , probability integral transformation

Rights: Copyright © 2011 Institute of Mathematical Statistics


Vol.5 • No. 1 • March 2011
Back to Top